Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 62, NWS Grand Rapids, MI

July 31, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jul 31, 2021, 4:23 AM EDT. It took effect at Aug 1, 2021, 5:00 AM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2021, 4:23 AM EDT (08:23 UTC)
In effect from
Aug 1, 2021, 5:00 AM EDT
Expired
Aug 2, 2021, 4:01 AM EDT
In force
23 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

216 
WHUS73 KGRR 310823
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
423 AM EDT Sat Jul 31 2021

LMZ844>849-311630-
/O.NEW.KGRR.SC.Y.0062.210801T0900Z-210802T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
423 AM EDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 5 AM EDT
MONDAY...

* WHAT...North winds 20 to 30 knots on Sunday with waves building
  to 4 to 7 feet. 

* WHERE...St Joseph to Manistee.

* WHEN...From 5 AM Sunday to 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...North winds will build waves to dangerous
  heights for smaller craft on Sunday. 4 to 7 foot waves will be 
  common. The worst conditions will be south of Holland Sunday 
  afternoon and evening. All areas can expect dangerous short 
  period waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE
7 follow-up statements
860 
WHUS73 KGRR 311913
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
313 PM EDT Sat Jul 31 2021

LMZ844>849-010315-
/O.CON.KGRR.SC.Y.0062.210801T0900Z-210802T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
313 PM EDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM SUNDAY TO
5 AM EDT MONDAY...

* WHAT...North winds 20 to 25 knots with gusts to 30 knots and
  waves 4 to 7 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 5 AM Sunday to 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
466 
WHUS73 KGRR 010241
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1041 PM EDT Sat Jul 31 2021

LMZ844>849-011045-
/O.CON.KGRR.SC.Y.0062.210801T0900Z-210802T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1041 PM EDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM SUNDAY TO
5 AM EDT MONDAY...

* WHAT...North winds 10 to 20 knots with gusts up to 30 knots 
  and waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 5 AM Sunday to 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
950 
WHUS73 KGRR 010801
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
401 AM EDT Sun Aug 1 2021

LMZ844>849-012115-
/O.CON.KGRR.SC.Y.0062.210801T0900Z-210802T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
401 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...North winds increasing to 15 to 20 knots with gusts up to
  30 knots. Waves 3 to 6 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 5 AM Sunday to 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...A few waterspouts are possible during the
  morning and early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
631 
WHUS73 KGRR 011517
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1117 AM EDT Sun Aug 1 2021

LMZ844>849-012330-
/O.CON.KGRR.SC.Y.0062.000000T0000Z-210802T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1117 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots and
  waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...there is a low chance of waterspouts this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
076 
WHUS73 KGRR 011930
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
330 PM EDT Sun Aug 1 2021

LMZ844>849-020330-
/O.CON.KGRR.SC.Y.0062.000000T0000Z-210802T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
330 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots and
  waves 4 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
584 
WHUS73 KGRR 020216
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1016 PM EDT Sun Aug 1 2021

LMZ844>849-020900-
/O.CON.KGRR.SC.Y.0062.000000T0000Z-210802T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1016 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots 
  and waves 4 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and wave heights have peaked so the
  wave heights and winds speeds will slowly decrease into the
  early morning hours of Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
667 
WHUS73 KGRR 020801
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
401 AM EDT Mon Aug 2 2021

LMZ844>849-020915-
/O.CAN.KGRR.SC.Y.0062.000000T0000Z-210802T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
401 AM EDT Mon Aug 2 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Wave heights have decreased to below 4 feet and will continue to
subside through mid-morning. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 31, 3:37 AM EDT, 46 minutes earlier.

Area forecast discussion, Jul 31, 3:37 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
337 AM EDT Sat Jul 31 2021

LATEST UPDATE...
Watch/Warning/Advisory Info

.SYNOPSIS...
Issued at 334 AM EDT Sat Jul 31 2021

- Chances for showers and thunderstorms this evening/tonight

- Upper trough showers and storms on Sunday

- Dry much of next week...especially mid week

- Smoke increases today

&&

.DISCUSSION...(Today through next Friday)
Issued at 334 AM EDT Sat Jul 31 2021

- Chances for showers and thunderstorms this evening/tonight

Much of the day will be dry for most of the area. A cold front
will sag in from the north this evening and move through the
forecast area tonight. We are not expecting severe weather with
this frontal passage.

The strongest of storms will occur this evening between 600pm and
midnight over northwest sections of the forecast area. The
strongest storms with the potential of some gusty winds to
40-45mph will occur in our northern lakeshore counties (Muskegon,
Oceana and Mason). The best instability will occur over portions
of Northeast Wisconsin in the late afternoon (1000-1500 J/Kg of
MUCAPE). Storms will then work east and southeast with the front
into portions of Central Lorre Michigan. The HREF shows sub 1000
J/KG of MUCAPE over our area. Moisture with this front is just not
all that great for mid summer with surface dew points in the lower
60s pooled along the front and lower teens C dew points at 850mb.
Both of these could be much higher which is why the MUCAPE values
are not significant for the heart of summer. PWATs correspondingly
are somewhat low around 1.25 inches. Deep layer shear is around 30
knots which is decent, but at weak low level jet on the order of
20-25 knots will likely keep convection sub severe in Michigan.
The showers and storms will gradually weaken after sunset as they
spread southeast through the night across the Southwest quarter of
Lower Michigan. Again, highest concentration of storms will be this
evening in West Central Lower Michigan.

- Upper trough showers and storms on Sunday

An upper trough will bring the threat of showers and storms on
Sunday. 850mb temperatures dip to +9C which is fairly cool for mid
summer. This will set the stage for fairly steep low level lapse
rates given some sunshine intermingled with the developing clouds.
We should see scattered showers and storms develop both over land
and off the unstable lake environment. The strongest of activity
on Sunday could produce some small hail.

- Dry much of next week...especially mid week

Much of the upcoming work week will be dry, especially Tuesday
through Thursday with surface high pressure largely in place. Not
out of the realm of possibilities to see some isolated showers on
Monday with the thermal trough still overhead and some heating
into that airmass. At this point we have a dry forecast, but could
see needing to add an isolated diurnal shower. Late in the week we
will see a shortwave move in from the west in the Thursday night
through Friday time frame. Some scattered showers at least appear
possible.

- Smoke increases today

If you search for HRRR smoke online you will find the operational
NCEP smoke model which does a fantastic job of modeling smoke. The
two main fields to key on are the vertically integrated smoke and
the near surface smoke. Both show an increase in smoke across
Lower Michigan today and this evening. We could even see some
reduction in surface visibility this evening in the winds ahead of
the cold front. Surface visibilities are currently limited across
the upper midwest and northern plains. This smoke pushes into our
area today.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 138 AM EDT Sat Jul 31 2021

High pressure will keep quiet weather over the area tonight, but
light BR may develop near AZO, BTL, JXN before sunrise.
Confidence is not high given high clouds currently streaming over
the area, but visibilities may drop to MVFR. Haze is still being
reported over much of Western Wisconsin, Minnesota, and the
Dakotas as of 05Z. This coincides with where HRRR smoke model
shows near-surface smoke resulting from wildfires out west. The
model continues to bring it into Central Michigan during the very
late afternoon and evening, potentially affecting visibilities at
GRR and MKG before a front drops through the area later tonight.
The front will bring a chance for showers and thunderstorms. Best
potential for a shower or storm will be at MKG, GRR, and LAN
before activity along the front really starts to wane.

&&

.MARINE...
Issued at 334 AM EDT Sat Jul 31 2021

We are going to go ahead and issue both Beach Hazard Statements
and Small Craft Advisories for all zones from late tonight through
late Sunday night. North winds ramp up behind the cold front
tonight and will peak on Sunday over the lake in the 20-30 knot
range. Cold air advection winds of this magnitude should produce
waves in the 4 to 6 foot range. Would not be surprised to see some
7 footers over the south end of the lake Sunday evening. Waves
based completely on the NAMnest winds even kick up some 8 footers
around sunset on Sunday near South Haven and St. Joe.

Waterspouts are possible on Sunday as well as the upper low will
be overhead. Delta T's between the lake surface water temps and
temps at 850mb's will be on the order of 12C. We will need cloud
depths over 20,000ft to produce waterspouts given these low level
lapse rates, so it will be well developed showers and weak
thunderstorms that will have the potential for some early August
upper low waterspouts over Lake Michigan. The best chances for
waterspouts this weekend will be off to our east over Lake Huron
and Lake Erie most likely closer to the center of the upper low.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through late Sunday
     night for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 5 AM Sunday to 5 AM EDT Monday for
     LMZ844>849.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...HLO
MARINE...Duke
Hazardous weather outlook, Jul 30, 2:31 PM EDT, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
231 PM EDT Fri Jul 30 2021

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
311845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
231 PM EDT Fri Jul 30 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected on Saturday evening. Some of
the storms could contain hail and strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:21 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren48 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.